JIPOAd
ESID
  • Users Online: 696
  • Print this page
  • Email this page
REVIEW ARTICLE
Year : 2019  |  Volume : 2  |  Issue : 3  |  Page : 93-100

Neuromuscular weakness syndromes from immune checkpoint inhibitors: A case series and literature review


1 Department of Neuro-Oncology, Hartford Health Care Medical Group, Hartford Hospital, Hartford, CT, USA
2 Neuro-Oncology, University of Texas MD Anderson Cancer Center, Houston, TX, United States
3 Department of Neuro-Oncology Branch, National Cancer Institute, Bethesda, MD, USA

Correspondence Address:
Dr. Ahmad Daher
Department of Neuro.Oncology, Hartford HealthCare Medical Group, Hartford Hospital, 85 Seymour Street, Suite 227, Hartford, CT 06106
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/JIPO.JIPO_3_19

Get Permissions

Immune checkpoint inhibitors (CPIs) (anti-cytotoxic T-lymphocyte antigen-4, anti-programmed death 1, and anti-programmed death-ligand 1) have transformed the landscape of cancer therapy. However, their increasing use has unleashed immune-related adverse events in various organs, among which neurologic ones, while rare, are increasingly being recognized and remain incompletely characterized. Herein, we report five patients with nonmelanoma cancers who developed weakness after receiving CPIs. The etiology was attributed to radiculoneuritis (one patient), myositis (one patient), Miller Fisher/myasthenia gravis (MG) (one patient), neuropathy/myositis/MG (one patient), and myositis/MG (one patient). Weakness developed after a median of two doses (range: 1–3) and 4 weeks (range: 3–10) from initiation of therapy. Two patients had severe manifestations without improvement while the other three experienced partial improvement despite discontinuation of the CPI (s) and initiation of immunosuppressive therapy. A review of literature identified 62 similar cases. This report highlights the challenges in the diagnosis and management of neurologic adverse events related to the use of CPIs. It also addresses the crucial need for early recognition, proper workup, and better biomarkers to help improve the outcomes of these adverse events.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed536    
    Printed28    
    Emailed0    
    PDF Downloaded34    
    Comments [Add]    

Recommend this journal